Experience with Zoloft?

Discussion in 'General Parenting' started by Sickntired, Jun 22, 2007.

  1. Sickntired

    Sickntired New Member

    Well, this is day 3 of weaning my grandson off Zoloft. He has been taking it for about 9 months now, but was raised to 200 mg in March when he was hospitalized. Behavior went down the poop shoot from then on. Finally, last week, doctor decided to take him off zoloft. We have weaned him to 100 mg this week. Next week we give him 50 mg and start Concerta for a week, then the next week just Concerta. (He has been off his Adderall for about 3 weeks now becuase he wsa not eating for days).

    My question is, I'm not a rocket scientist, but I know what I see. Since we began weaning him, he has not had one temper fit, not one bit of aggression and the horrible cursing has stopped. He still sometimes gets a bit agitated if he wants something and can't have it, or gets frustrated at something, but is easily redirectable, but no hitting, spitting, cursing, or being completely out of control!!! And, he is BATHING, on his own without being told. He would go for days without a bath.

    He will stay on his 15 mg of Abilify that he has been on and will stay on 50 mg of Trazadone (my godsend - I can put that little sucker to sleep at night now). I feel horrible saying that, but when we got him to sleep was the only peace we got. He has insomnia really bad. The therapist said his mind was going so fast all the time, he could not stop it to relax for sleep.

    I was just wondering if anyone else has had a bad experience with Zoloft and aggression. It just seems a big coincidence to me that it is better now. Or, could just be a lull before the storm!!!. We are all wearing trash can lids on our head just in case the sky falls again. :rofl:

    I would like to see what you guys have to say about this. For now, just enjoying the peace and quiet. :dance:
     
  2. gcvmom

    gcvmom Here we go again!

    Yup, difficult child 2 did not do will on Zoloft. His diagnosis for now is just ADHD with an impulse control problem, not full blown BiPolar (BP) yet. He was on Adderall and Zoloft five years ago and the Zoloft made him super hyper, impulsive, aggressive, angry, emotional and obsessive. He even started hearing things.

    We just finished a week-long medication wash because Daytrana and Tenex were making him talk a blue streak (I would get tense just listening to him) and he constantly twitched and fidgeted. He told me he felt like his head was a beehive with a bunch of bees that had too much sugar in it! Frankly, he acted like he was on crack.

    All the reading I've done in the past week has said that kids with mood disorders/BiPolar (BP) will usually not do well on antidepressants or stimulants.

    We've started Depakote today.

    I don't think it's a coincidence your grandson's doing better off the Zoloft. In my limited experience with difficult child behavior and medications, there are NO coincidences!
     
  3. smallworld

    smallworld Moderator

    It is hard to tell from your description whether the 200 mg dose was too high and caused the aggression and other problems, or whether it is Zoloft at any dose that is the problem. In my son's case, he took 25 mg Zoloft for 3 weeks and began raging uncontrollably night after night, even after we discontinued the Zoloft. For months, until he reached a therapeutic dose of Depakote, he was trashing the house, breaking windows, becoming aggressive toward family members, talking of suicide and generally out of control. His psychiatrist calls his response to Zoloft a "prolonged intense manic reaction."

    Why is the psychiatrist starting Concerta? That treats ADHD, and Zoloft treats anxiety/depression. What is your difficult child's diagnosis? Sometimes Concerta can make kids with mood issues worse.

    When you get a chance, would you go to "My Stuff" at the top of the board and create a profile signature similar to mine. It helps us keep everyone's story straight when responding to posts.
     
  4. jannie

    jannie trying to survive....

    I'm glad you are seeing benefits with removing the zoloft. It seems like he is doing much better. What a relief. :biggrin: Why are you starting the concerta so quickly? Stimulants can also cause agressive behavior. Maybe the combination of the zoloft and the stimulant adderall were making him so agressive. Has the doctor considered holding off the concerta for a bit longer, especially since it is summer?

    How old is your grandson? What is his diagnosis?
     
  5. jannie

    jannie trying to survive....

    I'm glad you are seeing benefits with removing the zoloft. It seems like he is doing much better. What a relief. :biggrin: Why are you starting the concerta so quickly? Stimulants can also cause agressive behavior. Maybe the combination of the zoloft and the stimulant adderall were making him so agressive. Has the doctor considered holding off the concerta for a bit longer, especially since it is summer?

    How old is your grandson? What is his diagnosis?
     
  6. busywend

    busywend Well-Known Member Staff Member

    I would be leery of starting any new medications before you see him without the old one. I always think 2 weeks in my head before starting anything new. It is surely not scientific. But, to me it seems easier to spot the changes when you can see the baseline again.
     
  7. On_Call

    On_Call New Member

    Our difficult child also did not do very well on zoloft and it was removed. I do agree with the others who posted that a bit of a break before starting the concerta might be suggested. Do you feel comfortable saying that to the psychiatrists? They are often (in my humble opinion) too anxious to put a difficult child on a new medication immediately.

    I had one therapist tell me that it was unusual for a difficult child to leave inpatient at psychiatric hospital on less than 2 or 3 medications. I had to argue while our difficult child was inpatient (along with his outpatient psychiatrist) that we wanted to try difficult child with no medications while he was inpatient and then put him on the least intrusive medication we could find to give that a trial. The inpatient doctor actually wanted to stop difficult child's seroquel cold turkey and then 24 hours later give him something else. That was a tense hour, I can tell you.

    Good luck to you - I hope it all works out very soon so you, difficult child and your entire family can have some level of stability. {{{hugs}}}
     
  8. oceans

    oceans New Member

    Everyone is different in how they react to medications. My son got cognitive dulling on high doses of Zoloft, and the lower doses never did enough to help him. He is doing well now with a mix of Zoloft, Wellbutrin, and Lamictal. The Wellbutrin was horrible for him on it's own, but he seems to need it in this cocktail.

    If things are better without the Zoloft, that is wonderful!!! I would agree that jumping into concerta right away might not be the best thing to do.

    What is his actual diagnosis?
     
Loading...